Fentanyl has become a major factor in the opioid crisis in California and across the United States. Fentanyl overdoses occur at an alarming rate every day in the United States. A protocol for saving the life of a person who has overdosed on fentanyl is SAVE ME.
Fentanyl is a drug intended for use as a painkiller in a very narrow set of circumstances. Fentanyl is to be used only in those situations in which other painkillers have failed to provide suitable relief. The reason for the narrowly recommended use of fentanyl as a painkilling medication is because it is highly addictive and the risk of overdose is significant. In addition, fentanyl has become a fairly common illegally abused drug.
The SAVE ME protocol for addressing fentanyl overdose is comprises of six steps:
The first step of the SAVE ME protocol is to stimulate the individual thought to have overdosed on fentanyl. The stark reality is that in nearly all cases of fentanyl overdose, the individual who is suspected to be in this state will be unconscious. Before anything else is done, a confirmation needs to be made that the individual thought to have overdosed is in fact unconscious.
Determining whether a person is unconscious can be made very simple. You do not want to violently shake the individual in the event that the person in fact had sustained some sort of injury and was unconscious as a result of that situation. Rather, patting the individual at a location where the person is likely to respond if sleeping or even passed out from something like alcohol is what needs to be done. Patting someone on the cheek is one example of the type of stimulation that can be used to confirm if an individual is unconscious.
Bear in mind that you do not want to expend a great deal of time working through the SAVE ME steps. The goal is to generally determine that an individual may have overdosed on fentanyl and needs a dose of naloxone.
The next step is to ascertain if a person is breathing. Of course, there can be a number of reasons why a person is not breathing. A fentanyl overdose is one such reason. Obstruction of an airway is another.
Part of the airway step is checking a person’s airway to ascertain if it is blocked in some way. If the individual is breathing, even if that breathing is labored at the moment, you move to the first of two evaluation steps. If the person is not breathing, you take up the next step, ventilating the individual.
The ventilate stage involves providing mouth to mouth resuscitation to an individual who is not breathing. If you are the only person at the scene to assist the individual, you will want to begin mouth to mouth resuscitation while moving forward to the evaluation and medication stages. If there is more than one individual at the scene, one person can address ventilation and the other individual can move forward through the other steps associated with the SAVE ME protocol.
At this juncture, a general evaluation needs to take place as to whether the administration of naloxone is advisable. There can be situations in which there really is no question that naloxone should be administered to the individual. Evidence of a fentanyl overdose includes the fact that the person has been prescribe the drug or has a history of misusing fentanyl (obtaining it through illegal means, for example).
The next step is to provide the person who appears to have overdosed with a dose of naloxone. Naloxone is a medication that halts the effects associated with a fentanyl overdoes. It is effective at aiding in halting the effects of any type of opioid overdose. As will be discussed in a moment, naloxone is available in a kit.
Typically, naloxone is administered via an ejection. The ejection is done at the outside of a person’s thigh into the muscle. A dose of the medication can begin to work within a couple of minutes in some cases, a bit longer in others.
After the initial dose is administered, a second evaluation step occurs. In some cases, more than one dose is necessary. If there is no evidence of any response whatsoever to the injection, a second dose is necessary. Indeed, more than a couple of doses may be necessary in some instances. There is no harm in administering more than one dose of naloxone.
Naloxone kits are are available through a pharmacy. No prescription is necessary to obtain a naloxone kit. A kit contains multiple doses of the medication.
As a final note, the SAVE ME process and the use of naloxone does not take the place of professional medical assistance. When beginning the SAVE ME process, 911 needs to be called in order to get emergency medical personnel to the scene immediately.